My husband was diagnosed with Stage IV-b ICC about a year ago and is in far better shape than we could have imagined, although he remains in pain from sciatica and possible radiation enteritis caused by 25 rounds of radiation. (We're still not sure it's enteritis. The pain is much lower than the place targeted by the radiation.) His surgery in February (at USC/Norris, performed by the livesaving Drs. Selby and Kulkarni, with ERCP assistance from Dr. Buxbaum) seems to have given him a new chance at life, for which we are profoundly grateful. When his surgery was finished, there was "no visible disease" left in his body. Great news! but that means it was still lurking around somewhere. So in addition to the radiation, he had 8 treatments of Gem/Cis in 2013 as well.
His radiation oncologist, USC/Norris' Dr. Ballas (who cannot have enough good things said about her) put him on a monthlong course of Dexamethasone to help with the intestinal pain. It's helped. But he's itchy and still in some pain, both in the lower bowel area and subscapular. (Oh, and the sciatica makes it difficult for him to walk from the garage to the loft we live in.) His brain is telling him it's the same pain as pre-diagnosis, which is scary. Since he had significant lymph node involvement in the area around the common bile duct, it is possible that there is a recurrence of disease in the mesentery. We'll know more after his next set of scans next week. Meanwhile, he's gained a ton of weight from the steroids (which may be causing the sciatica) and does not have normal bowel function. His last scans were in September, and they were clean. But this itching has me freaked. It doesn't seem to be a listed side effect, and because I know itching happens when the liver is compromised, I'm quite worried. Has anyone else ever experienced this?